Thunderstorm Wind, Scott
- When
- May 23, 10:27 PM CST
- Where
- Scott County, 7 mi N of Scott City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.583, -100.900
32 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 1:59 PM CST, 8 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT MON MAY 23 2005 .DISCUSSION... DAYS 1-2... 85H ANALYSIS STILL SHOWING PLENTY OF MOISTURE PRESENT NORTH OF OUR FRONTAL BOUNDARY WHICH THIS MORNING EXTENDED FROM THE TEXAS PANHANDLE E/NE ACROSS OKLA. LOW LVL WINDS STILL E/SE ADV THIS MOISTURE WESTWARD INTO CO. MSAS SFC THTE RIDGE EXTENDS ACROSS SW KS INTO SE CO. SOME CU ALREADY BEGINNING TO FORM IN THIS AXIS WHERE WEAK WND CONV IS PRESENT. CAPES CLIMBING AHEAD OF THIS BOUNDARY PROGGED CAPES ALREADY +2000 J/KG AS -11C 5H THERMAL TROF APPROACHES FROM THE WEST. ALTHOUGH 7H TEMPS AOA 13C STILL COULD SEE SOME CONVECTION GIVEN MID LVL INSTAB, MOISTURE AND WEAK FORCING HERE WITH THE NAM/WRF SUPPORTING THIS. THESE MODELS MOVE AN AREA OF CONVECTION INTO SW KS THIS EVENING AS STORMS WEAKEN. MAIN AREA OF INTEREST IS FURTHER NORTH WHERE THTE RIDGE/CAPES AND WEAKER CAP WILL BE PRESENT. NAM/WRF AND GFS ALL SHOWING MCS DEVELOPING HERE AND MOVING SE ALONG THE 7H BAROCLINIC ZONE. 10-12C 7H ISOTHERM WHICH OVER THE PAST FEW NIGHTS HAD VERIFIED WELL WITH MCS MOVEMENTS SO WILL BE USED FOR AN ESTIMATE ON TRACK. THESE STORMS EXPECTED TO CROSS INTO N/NE CWA AFTER MIDNIGHT THEN MOVING INTO CNTL KS TOWARD MORNING. AS A RESULT HAVE PLACED HIGHER POPS IN THE N/NE AND EXTREME SW WITH ONLY SLT CHC BETWEEN THE TWO. TUESDAY NIGHT IS LOOKING MORE INTERESTING WITH 7H BAROCLINIC FURTHER SOUTH (AS EXPECGTED) IN OUR CWA. LITTLE CHANGE IN MOISTURE OF INSTAB SO ONCE AGAIN EXPECT MUCH THESE SAME SYNARIO AS TONIGHT JUST FURTHER SOUTH. WILL THEREFORE KEEP LIKELY POPS GOING TUESDAY NIGHT OVER MOST, IF NOT ALL, THE CWA. BASED ON GRADIENT OF TEMPS AND THICKNESS LOOKS LIKE THIS WILL BE FOLLOWED BY A COLD FRONT ON WEDNESDAY SO AM RELUCTANT TO REMOVE POPS COMPLETELY YET ON WED. DAYS 3-7... THE LOW FREQUENCY VARIABLE DIAGNOSTICS FROM THE CDC MAP ROOM SHOW A CONTINUED GRADUAL DECLINE OF ANGULAR MOMENTUM IN THE WESTERLIES OVER THE NORTHERN HEMISPHERE WHILE OLR MEANS AND ANOMALIES SUPPORT A DRY PHASE MJO IN PROGRESS. THE GENERAL CIRCULATION ACROSS THE NORTHERN HEMISPHERE APPEARS TO BE A BASIC WAVE 4 TO 5 IN THE LOWER LATITUDES WITH A MEAN POSITIVE HEIGHT ANOMALY OVER LABRADOR WORKING ITS WAY WESTWARD WITH TIME. THE ANOMALOUSLY STRONG UPPER LEVEL WESTERLIES ACROSS THE EASTERN PACIFIC INTO THE CONUS HAVE NOW WEAKENED. ALL OF THIS POINTS TO A HIGHER AMPLITUDE PATTERN DEVELOPING IN THE VERY NEAR FUTURE THUS, LIKE NCEP, AM LEANING TOWARD THE ECMWF SOLUTION OVER THE WESTERN CONUS AND EASTERN PACIFIC RATHER THAN THE MUCH MORE PROGRESSIVE GFS 144 HOURS AND BEYOND. THIS HAS NO IMMEDIATE IMPLICATIONS FOR THE PLAINS HOWEVER AS THE REGION REMAINS IN A NORTHWEST FLOW PATTERN ALOFT THROUGH SUNDAY WITH A CHANCE FOR CONVECTION AGAINST THE HIGH TERRAIN EVERY AFTERNOON WORKING ITS WAY OUT INTO THE PLAINS AT NIGHT. THE MAIN QUESTION WILL BE WHERE THE CONVECTION DEVELOPS AND WHICH DIRECTION IT MOVES AND THAT WILL ONLY BE ANSWERABLE ABOUT 24 HOURS IN ADVANCE EACH DAY. CLIMATOLOGY FOR THE REGION IS 30% NOCTURNAL CONVECTION AT THIS TIME OF YEAR AND FOR THIS PATTERN. WOULD HAVE LIKED TO GO AT LEAST THAT MUCH BUT TO AVOID CONFLICT WITH OUR NEIGHBORS HAVE CHANGED VERY LITTLE BEYOND DAY 4. COOLED TEMPERATURES SLIGHTLY AGAIN TODAY FOR CLOUDS AND RAIN TUESDAY AND MODERATED OVER NIGHT LOWS TUESDAY NIGHT AND WEDNESDAY NIGHT. ALL IN ALL A FAIRLY GOOD CHANCE FOR SOME MUCH NEEDED PRECIPITATION FOR THE REGION FOR THE NEXT FEW DAYS INTO THE COMING WEEKEND. THE WHEAT FARMERS WILL BE HAPPY. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 87 59 76 / 20 10 60 50 GCK 66 87 59 77 / 20 0 60 50 EHA 64 86 58 79 / 40 0 40 40 LBL 66 88 60 81 / 30 0 50 50 HYS 66 83 60 74 / 70 40 60 50 P28 70 85 63 77 / 40 40 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && BURGERT/JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1005 AM CDT MON MAY 23 2005 KSZ030-031-043>046-061>066-074>081-084>090-241000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1005 AM CDT (905 AM MDT) MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW LEVEL MOISTURE WILL BE INCREASING ACROSS THE AREA ON EASTERLY WINDS. THIS WILL COMBINE WITH AFTERNOON HEATING TO BRING INCREASINGLY UNSTABLE CONDITIONS TO THE AREA. A BETTER CHANCE FOR THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON INTO TONIGHT AS THUNDERSTORMS DEVELOP OVER EASTERN COLORADO AND MOVE INTO SOUTHWEST KANSAS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST, UNSTABLE CONDITIONS WILL CONTINUE ACROSS THE AREA TUESDAY. AN UPPER LEVEL DISTURBANCE MOVING OUT INTO THE CENTRAL HIGH PLAINS LATE TUESDAY AFTERNOON WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO SOUTHWEST KANSAS TUESDAY NIGHT. THE MAIN THREAT WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. LATER IN THE EVENING, THE THUNDERSTORMS MAY FORM INTO A COMPLEX WITH HEAVY RAIN BECOMING A GREATER THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. 18
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT MON MAY 23 2005
KSZ030-043>045-061>063-074>076-084>086-240400-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-NESS-SCOTT-SEWARD-
STANTON-STEVENS-TREGO-
617 PM CDT (517 PM MDT) MON MAY 23 2005
...SEVERE THUNDERSTORM WATCH #317 IN EFFECT FOR WESTERN KANSAS...
THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 317 FOR PORTIONS OF
WESTERN KANSAS
EFFECTIVE THIS MONDAY EVENING UNTIL 1100 PM CDT (1000 PM MDT.)
HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
THE FOLLOWING SOUTHWEST KANSAS COUNTIES ARE INCLUDED IN THE WATCH:
FINNEY...GRANT...HAMILTON...HASKELL...KEARNY...LANE...MORTON
...NESS...SCOTT...SEWARD...STANTON...STEVENS...AND TREGO.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
TSBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 PM CDT MON MAY 23 2005
KSZ030-031-043>046-061>066-074>081-084>090-241000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1108 PM CDT (1008 PM MDT) MON MAY 23 2005
...SEVERE THUNDERSTORM WATCH #318 IN EFFECT FOR WESTERN KANSAS...
THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 318 FOR PORTIONS OF
WESTERN AND CENTRAL KANSAS
EFFECTIVE THIS MONDAY EVENING UNTIL 1100 PM CDT (1000 PM MDT.)
HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
THE FOLLOWING SOUTHWEST AND SOUTH CENTRAL KANSAS COUNTIES ARE
INCLUDED IN THE WATCH:
BARBER...CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...FORD...
GRANT...GRAY...HAMILTON...HASKELL...HODGEMAN...KEARNY...KIOWA
...LANE...MEADE...MORTON...NESS...PAWNEE...PRATT...RUSH...SCOTT
...SEWARD...STAFFORD...STANTON...STEVENS...AND TREGO.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
RITTERLINGThe Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 04:24 UTC.
32 thunderstorm wind. Local standard time, as filed.
KSN weaether lab site at the middle school
Power lines blown down.
One diameter tree limbs were broken by the high wind.
Recorded at a weather lab site.
Recorded at a KSN weather lab.
Recorded at a KSN weather lab site.
Four inch diameter tree limbs were blown down.
Feed bunkers blown over.
A camper was overturned.
Four to six inch diameter tree branches were broken.
Some tree damage was reported.
Three to four inch diameter tree limbs were blown down.
A tree was blown across the highway near the Clark/Comanche county line.
Two inch tree limbs broken. A semi-trailer was partially overturned.
This wind was reported by a USGS data logger.
Pear trees were uprooted.
Two inch diameter tree limbs were broken.
Three house windows were blown out.
Two inch diameter tree limbs were broken.
A thirty inch diameter tree was uprooted.
A moderate sized redbud tree was snapped off at the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454769, 5454770, 5454771, 5454772, 5454773, 5454774, 5454775, 5449152, 5449153, 5449154, 5449155, 5449156, 5449157, 5449158, 5449159, 5449160, 5449161, 5449162, 5449163, 5449164, 5449165, 5449166, 5449167, 5449168, 5449169, 5449170, 5449171, 5449172, 5449173, 5449461, 5449853, 5449854.